YOUNGSTOWN, Ohio (WKBN) – Mercy Health and local health agencies are teaming up to issue a warning about the risk of overdose with cocaine and methamphetamine that is circulating in the area.
The drugs are contaminated with fentanyl and circulating in the community, according to John Sorboro, MD, ABPN, head addiction medicine services physician for Mercy Health – Youngstown.
The drug combination is causing a “significant number of overdoses and deaths,” he said.
Over the first four months of 2022, Mahoning County Public Health recorded a 44 percent increase in fentanyl contamination in cocaine and a 20 percent increase in fentanyl contamination in methamphetamine.
“Mercy Health has seen an increase in overdoses related specifically to these drug mixtures that are working their way through our community,”Sorboro said. “It is imperative the community stay vigilant and be mindful of overdose signs, such as someone looking extremely pale, feeling clammy to the touch, or having purple or blue colored fingernails or lips. Additional signs include vomiting, if someone can’t be woken up or speak, or if someone’s breathing or heartrate has slowed or stopped.”
Fentanyl is a synthetic opioid that is 50 to 100 times more potent than morphine.
According to the National Institute on Drug Abuse, some drug dealers will mix fentanyl with cocaine, heroin, MDMA and methamphetamine and other drugs because it takes very little to produce a high, making it a cheaper option. However, these drugs can be very risky as the people taking them may not know it contains fentanyl and may unknowingly suffer an opiate overdose.
In addition, while there have been reports of fentanyl-laced marijuana or edibles in our area, it has been reported in other locations in Ohio and across the U.S., health officials said.
To help prevent an opiate overdose, it is recommended to never use drugs alone and to carry naloxone. Naloxone is a medication that can reverse an opioid overdose. When used during an opiate overdose, naloxone blocks the effects of opioids on the brain and quickly restores breathing. If naloxone is given to someone who doesn’t have opioids in their system, it causes no harm. To obtain a naloxone kit, go to https://www.mahoninghealth.org/project-dawn/.
Information on treatment for substance use disorders can be found at the following links:
- Local providers. Agencies | Mahoning County, OH (mahoningcountyoh.gov)
- Nationwide treatment finder (based on location) Home | FindTreatment.gov